Well-known pharmaceutical company Johnson & Johnson issued a warning to parents this week about the dangers of TikTok's "Benadryl challenge" after several teens reportedly overdosed while attempting the stunt.
In a statement to Fox News, the company said: "The Benadryl TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and Benadryl products should only be used as directed by the label."
The warning came after a 15-year-old girl in Oklahoma died after performing the challenge, which involves taking a dozen or more pills of the antihistamine drug to hallucinate and then posting the video on the platform.
The teenage girl was characterized as "an otherwise happy and faith-driven teen" and "not one to experiment with drugs" in the KFOR-TV report.
Though the girl is the first to have potentially died from the challenge, she is not the first to experience health complications from it. Three teens in Fort Worth, Texas, were reportedly hospitalized after overdosing on the drug.
The teens told the hospital that they got the idea from videos on TikTok claiming that they could hallucinate if they took more than a dozen pills. The recommended dosage is only one to two tablets every four to six hours.
Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, told KFOR-TV that "the dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening."
"Large doses of Benadryl can cause seizures and, particularly, problems with the heart," he added. "The heart tends to go out of rhythm and not pump blood effectively."
Thankfully, it appears that medical professionals and educators are now raising awareness about the dangers of overdosing on the drug.
Johnson & Johnson added that they are "working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior."